Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 38, NWS Birmingham, AL

July 30, 2013Pike County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 30, 2013, 10:16 PM CDT for Pike County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2013, 10:16 PM CDT (03:16 UTC)
Expired
Jul 31, 2013, 1:00 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Pike County, AL

What was reported inside it

TimeReportWhereRemark
Jul 30, 11:42 PM CDTFLASH FLOODTroy, ALELM STREET IN DOWNTOWN TROY WAS BARRICADED AND TEMPORARILY IMPASSABLE DUE TO HIGH WATER.
Jul 30, 11:42 PM CDTHEAVY RAIN 3.57Troy, ALRAINFALL WAS MEASURED BY THE WSFA SKYCAM IN DOWNTOWN TROY AS OF 1130 PM. FLOODING WAS ALSO REPORTED ON ELM STREET IN TROY...BUT NO DEPTH WAS KNOWN AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1962 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1962 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WGUS54 KBMX 310316
FFWBMX
ALC109-310600-
/O.NEW.KBMX.FF.W.0038.130731T0316Z-130731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1016 PM CDT TUE JUL 30 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 100 AM CDT

* AT 1014 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SLOW   
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED 
AREA. FLOODING WAS ALREADY BEING REPORTED ON ELM STREET IN THE CITY 
OF TROY...AND FLOODING FROM RISES ON PERSIMMON BRANCH...AND WALNUT 
CREEK WILL BE LIKELY OVER THE NEXT FEW HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BRUNDIDGE...GOSHEN...TROY...ANSLEY...ANTIOCH...BANKS...LINWOOD...
  TROY MUNICIPAL AIRPORT AND TROY UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 2.5 INCHES ARE POSSIBLE IN THE 
WARNED AREA OVER THE NEXT COUPLE OF HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BIRMINGHAM.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3172 8615 3179 8616 3179 8619 3197 8618
      3197 8599 3192 8579 3188 8579 3188 8566
      3180 8567 3178 8566 3174 8570 3169 8572

$$

56
1 follow-up statement
974 
WGUS74 KBMX 310418
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1118 PM CDT TUE JUL 30 2013

ALC109-310600-
/O.CON.KBMX.FF.W.0038.000000T0000Z-130731T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE AL-
1118 PM CDT TUE JUL 30 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR PIKE COUNTY UNTIL 100 AM
CDT...

AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL REMAINING ACROSS CENTRAL 
PORTIONS OF PIKE COUNTY. OBSERVED RAINFALL OF 3.48 INCHES WAS 
REPORTED AT A SKYCAM IN DOWNTOWN TROY...AND WIDESPREAD RAINFALL 
ESTIMATES FROM RADAR OF OVER 4 INCHES ARE COMMON ACROSS CENTRAL PIKE 
COUNTY. ELM STREET WAS REPORTED AS FLOODED IN DOWNTOWN TROY DUE TO 
HEAVY RAINFALL.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
BRUNDIDGE...GOSHEN...TROY...ANSLEY...ANTIOCH...BANKS...LINWOOD...TROY
MUNICIPAL AIRPORT AND TROY UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS FLOODING SITUATION. TRAVEL COULD BE 
DANGEROUS DUE TO FLOODED STREETS AND BECOMES EXCEPTIONALLY DANGEROUS 
AT NIGHT. TURN AROUND...DON'T DROWN!!

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 1 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT 
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN BIRMINGHAM.

&&

LAT...LON 3172 8615 3179 8616 3179 8619 3197 8618
      3197 8599 3192 8579 3188 8579 3188 8566
      3180 8567 3178 8566 3174 8570 3169 8572

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 7:18 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 30, 7:18 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 PM CDT TUE JUL 30 2013

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

A FEW MORE SHOWERS ON RADAR EARLY THIS AFTERNOON THAN YESTERDAY. THE
UPPER LEVEL PATTERN IS CHARACTERIZED BY BROAD ANTICYCLONIC FLOW
ACROSS THE CONUS. A SHORTWAVE TROUGH CAN BE NOTED ACROSS THE
MID-MISSISSIPPI RIVER VALLEY. THIS WAVE WILL BE THE FEATURE THAT
WILL BRING THE FORECAST AREA A CHANCE FOR SHOWERS AND THUNDERSTORMS
LATER THIS EVENING AND INTO THE OVERNIGHT HOURS. AT THE
SURFACE...THE FRONT IS PROGRESSING BACK TO THE NORTH. THE FRONT CAN
BE SEEN ALONG THE LEADING EDGE OF THE CU FIELD ON VISIBLE SATELLITE.
A FEW WIDELY SCATTERED SHOWERS HAVE DEVELOPED IN THE WARM MOIST AIR
SOUTH OF THE BOUNDARY BUT WILL REMAIN FAIRLY ISOLATED TO SCATTERED
THROUGHOUT THE AFTERNOON AND EARLY EVENING HOURS. PRECIPITATION
CHANCES WILL PICK UP LATE THIS EVENING AND OVERNIGHT ACROSS THE
NORTH AS THE SHORTWAVE TROUGH SWINGS ACROSS THE TENNESSEE VALLEY.
DEWPOINTS SOUTH AND WEST OF THE U.S. 280 CORRIDOR HAVE ALREADY
PUSHED UP INTO THE LOW TO MID-70S. SHOWERS AND THUNDERSTORMS WILL
BEGIN ACROSS NORTHWESTERN PORTIONS OF CENTRAL ALABAMA AROUND 7 PM
AND WILL SLOWLY MOVE TO THE EAST THROUGHOUT THE EVENING AND
OVERNIGHT HOURS AS IT WILL TAKE SOME TIME FOR AREAS FURTHER TO THE
EAST TO SATURATE. CLOUD COVER WILL INCREASE
OVERNIGHT...THEREFORE...LOW TEMPERATURES SHOULD STAY UP IN THE LOW
TO MID 70S.

MODELS INDICATE THAT MOISTURE WILL BE PREVALENT ACROSS THE FORECAST
AREA WITH PW VALUES WELL ABOVE 2 INCHES BY TOMORROW . THESE PW
VALUES WILL BE NEAR THE 99TH PERCENTILE FOR LATE JULY EARLY AUGUST.
THEREFORE...HAVE LIKELY POPS ACROSS MOST OF THE FORECAST AREA.
MODELS INDICATE THAT THE ATMOSPHERE WILL BE MODERATELY UNSTABLE WITH
1500-2500 J/KG OF SBCAPE. MODELS ONLY INDICATE 25-35 KTS OF 0-6 KM
DEEP LAYER SHEAR. THIS IS NOT THAT LOW FOR SUMMERTIME CONVECTION.
THEREFORE...EXPECT A FEW STRONG STORMS WILL BE POSSIBLE WITH MAY BE
AN ISOLATED SEVERE STORM OR TWO. HOWEVER...ENOUGH CONFIDENCE STILL
DOES NOT EXIST TO ADD ANY MENTION OF SEVERE WEATHER TO THE HWO AT
THIS TIME. THE MAIN RISKS WILL BE GUSTY WINDS UP TO 50 KTS AND
HEAVY RAINFALL. ANY STRONG OR POTENTIALLY SEVERE STORMS SHOULD
WEAKEN NEAR SUNSET AS THE UPPER LEVEL SUPPORT EXITS TO THE
SOUTHEAST AND DUE TO THE LOSS OF DAYTIME HEATING. THE FRONTAL
BOUNDARY WILL GET HUNG UP ACROSS SOUTHERN PORTIONS OF THE FORECAST
AREA AGAIN ON THURSDAY AND EXPECT SHOWERS AND THUNDERSTORMS WILL
CONTINUE ALONG THE VICINITY OF THE FRONT. THE FRONT WILL LOSS
DEFINITION MOVING INTO THE LATTER PART OF THE WEEK AND INTO THE
WEEKEND. PW VALUES WILL DROP BELOW 1.5 INCHES ACROSS THE AREA ON
FRIDAY AND EXPECT THE MAJORITY OF THE FORECAST AREA WILL REMAIN
DRY ON FRIDAY AND INTO SATURDAY. PRECIPITATION WILL RETURN TO THE
FORECAST ON SUNDAY AS A SHORTWAVE TROUGH ROTATES THROUGH
NORTHWESTERLY FLOW ALOFT. MODELS HAVE BEEN FAIRLY CONSISTENT WITH
THIS FEATURE AND CONTINUED HIGH POPS LATE IN THE WEEKEND AND EARLY
NEXT WEEK. KEPT HIGH TEMPERATURES IN THE MID-80S DURING DAYS WHEN
WIDESPREAD PRECIPITATION IS EXPECTED AND WENT FOR LOW TO MID 90S
DURING THE DRIER DAYS.

05/MA

&&

.AVIATION...
00Z TAF DISCUSSION.

A FAIRLY CHALLENGING AVIATION FORECAST IS IN STORE TONIGHT ACROSS CENTRAL
ALABAMA...WITH OUTFLOW BOUNDARIES PROVIDING ENOUGH LIFT FOR
SCATTERED SHOWERS AND STORMS LATE THIS AFTERNOON. AS A
DISTURBANCE TRAVERSES ACROSS NORTHWESTERN AND NORTHERN PORTIONS
OF ALABAMA TONIGHT...THERE WILL BE A CHANCE OF SHOWER AND
THUNDERSTORM DEVELOPMENT BEFORE MIDNIGHT TONIGHT FOR THE NORTHERN
TAF SITES...BUT COVERAGE SHOULD DECREASE WITH THE LOSS OF
DAYTIME HEATING. THEREFORE...HAVE ONLY PLACED VCTS IN THE TAF AT
THIS TIME. THE OTHER CHALLENGE WILL BE THE POSSIBILITY OF LOW
STRATUS OVERNIGHT TONIGHT. WITH THE IMPULSE MOVING THROUGH THE
NORTHERN TERMINALS TONIGHT...THE CHANCE OF LOWER STRATUS APPEARS
LOWER AT THIS TIME. HOWEVER...WENT AHEAD AND KEPT MVFR CIGS IN THE
TAF FOR NOW WITH MOISTURE CONTINUING TO BE ON THE INCREASE. THE
TERMINALS WITH THE BEST SHOT OF OBSERVING ANY LOWER CIGS WILL BE
AT KTOI AND KMGM WITH DEEPER MOISTURE IN PLACE ACROSS SOUTHERN
ALABAMA. ALSO...HEAVY RAINFALL IN THE AREA COULD LEAD TO SOME
PATCHY FOG CONCERNS AS WELL.

SHOWERS AND STORMS WILL BE SCATTERED TO NUMEROUS DURING THE DAY ON
WEDNESDAY...AND HAVE GONE AHEAD AND INCLUDED VCTS FOR ALL
TERMINALS DURING THE PLANNING PERIOD. WINDS WILL REMAIN SOUTHERLY
THROUGH THE FORECAST PERIOD AND REMAIN LIGHT. FREQUENT AMENDMENTS
WILL BE LIKELY BASED ON RADAR TRENDS AND WHERE SHOWERS AND STORMS
PROPAGATE.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  82  71  88  69 /  50  70  50  30  10
ANNISTON    72  82  71  88  70 /  30  70  60  30  10
BIRMINGHAM  74  84  72  89  71 /  30  70  40  30  10
TUSCALOOSA  75  89  73  91  73 /  30  60  40  20  10
CALERA      73  85  72  89  71 /  20  70  50  30  10
AUBURN      71  81  70  86  70 /  20  70  60  50  20
MONTGOMERY  75  88  73  91  73 /  30  60  50  30  20
TROY        73  87  72  89  72 /  30  50  60  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 30, 12:41 PM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT TUE JUL 30 2013

ALZ011>015-017>050-311745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1241 PM CDT TUE JUL 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 4:44 PM CDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT TUE JUL 30 2013

ALZ041-043-302230-
AUTAUGA AL-ELMORE AL-
444 PM CDT TUE JUL 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN AUTAUGA AND ELMORE
COUNTIES UNTIL 530 PM CDT...

AT 442 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PRATTVILLE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILLBROOK...
  ELMORE...
  DEATSVILLE...
  JORDAN LAKE...
  WEOKA MILLS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3251 8664 3271 8645 3271 8641 3275 8641
      3275 8634 3277 8633 3275 8631 3275 8627
      3265 8614 3239 8648
TIME...MOT...LOC 2144Z 223DEG 14KT 3252 8649

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:53 PM CDTAreal Flood AdvisoryBMXPike112 min
Jul 31, 8:42 AM CDTSpecial Weather StatementBMXClay, Cleburne, Randolph, Talladega48 min
Jul 31, 11:34 AM CDTSpecial Weather StatementBMXElmore41 min
Jul 31, 12:57 PM CDTSpecial Weather StatementBMXMacon48 min
Jul 31, 1:39 PM CDTSpecial Weather StatementBMXBullock, Russell36 min
Jul 31, 1:49 PM CDTSpecial Weather StatementBMXBarbour41 min
Jul 31, 1:55 PM CDTSpecial Weather StatementBMXPike35 min
Jul 31, 4:40 PM CDTSevere Thunderstorm WarningBMXLowndes50 min
Jul 31, 5:43 PM CDTSpecial Weather StatementBMXSt. Clair47 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.